Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 63, NWS Dodge City, KS

May 24, 2010Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2010, 8:08 PM CDT for Barber County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 8:08 PM CDT (01:08 UTC)
Expired
May 24, 2010, 9:00 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:45 PM CDTTSTM WND GST 605 N Hardtner, KSONE INCH DIAMETER TREE LIMBS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS53 KDDC 250108
SVRDDC
KSC007-250200-
/O.NEW.KDDC.SV.W.0063.100525T0108Z-100525T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES SOUTHWEST OF AETNA TO 18 MILES SOUTH OF AETNA TO 
  23 MILES SOUTHWEST OF CAPRON OKLAHOMA...AND MOVING NORTHEAST AT 45 MPH. 
  NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  HARDTNER...
  KIOWA...
  HAZELTON...
  MAINLY RURAL AREAS OF SOUTHERN BARBER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3700 9835 3699 9898 3713 9891 3725 9865
      3722 9834 3700 9834
TIME...MOT...LOC 0108Z 216DEG 38KT 3699 9905 3686 9889
          3667 9882
WIND...HAIL 60MPH 0.88IN

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:31 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, May 24, 1:31 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
131 PM CDT MON MAY 24 2010

.DISCUSSION...

DAYS 1-2...

SEVERE WEATHER OPERATIONS COMMENCED AS OF 1830 UTC AS VERY INTENSE
MID LEVEL POTENTIAL VORTICITY ANOMALY...AND RESULTING UPWARD
VERTICAL MOTION CONTINUES TO OVERSPREAD A VERY MOIST AND UNSTABLE
LOWER TROPOSPHERE...WITH WIDESPREAD LOWER TO MID 60S DEWPOINTS
EAST OF THE LOW LEVEL CONVERGENCE AXIS. AS OF 1740 UTC...INITIAL
DEVELOPMENT OF SURFACE BASED CONVECTION WAS OCCURRING FROM
SOUTHWEST OF GOODLAND DOWN INTO THE CENTRAL OKLAHOMA PANHANDLE.
OTHER STORMS WILL DEVELOP ACROSS THE TEXAS PANHANDLE...WHICH WOULD
ORGANIZE AND MOVE RAPIDLY NORTHEAST INTO SOUTHWEST KANSAS. GIVEN
THE STRENGTH OF THE LOW LEVEL WINDS, LOW LEVEL MESOCYCLOGENESIS
WILL BE FAVORED WITH SUPERCELL STORMS. GIVEN THE LARGE AREA OF LOW
LEVEL MOISTURE AND CAPE THERE IS A FAIRLY LARGE THREAT AREA FOR
SEVERE STORMS AND TORNADOES. IT REMAINS UNCLEAR HOW LONG THE
CONVECTIVE MODE WILL BE SUPERCELLULAR...BUT BY LATE AFTERNOON AND
EARLY EVENING, AS MORE STORMS DEVELOP, THERE WILL LIKELY BE A
TRANSITION TO QUASI-LINEAR STRUCTURES. THAT BEING SAID, LOW LEVEL
MESOCYCLONES WILL STILL BE FAVORED WITH THE POSSIBILITY OF QLCS
(QUASI-LINEAR CONVECTIVE SYSTEM) TORNADOES AS THE THREAT AREA
SLOWLY SHIFTS EAST BY THE EARLY TO MID EVENING HOURS.

A WEAK COLD FRONT WILL MOVE INTO WESTERN KANSAS AS THE MAIN SYSTEM
LIFTS RAPIDLY NORTHEAST INTO THE NORTHERN PLAINS EARLY TOMORROW
MORNING. THIS FRONT WILL STALL OUT ACROSS SOUTHWEST KANSAS AS YET
ANOTHER WAVE ENTERS THE PICTURE TO THE SOUTHWEST...WHICH WILL
FAVOR LOW LEVEL CYCLOGENESIS ACROSS THE FAR SOUTHWEST SECTIONS OF
THE DDC FA. MORE SURFACE-BASED SEVERE STORMS ARE EXPECTED TOMORROW
AFTERNOON AND EVENING...WITH THE GREATEST THREAT BEING ACROSS THE
SOUTHWESTERN THIRD OF THE DDC FA...AND POINTS SOUTH OF THERE. WILL
INCREASE POPS TO 40-50 PERCENT OVER A LARGER PORTION OF THE DDC FA
GIVEN THIS LINE OF THINKING.

THIS WEAK WAVE WILL LIFT NORTHEAST INTO NORTHERN KANSAS AND
NEBRASKA LATE TOMORROW NIGHT INTO WEDNESDAY...BUT VERY MOIST LOW
LEVEL AIRMASS WILL REMAIN WITH DEWPOINTS IN THE LOWER TO MID 60S.
LOW LEVEL CYCLOGENESIS WILL AGAIN BE FAVORED ACROSS FRONT RANGE
AND LARAMIE RANGE WHICH WILL ALLOW WINDS TO INCREASE OUT OF THE
SOUTHEAST AGAIN...IN RESPONSE TO THE NEXT LARGER SCALE TROUGH
MOVING INTO THE INTERMOUNTAIN WEST REGION.

DAYS 3-7...

LITTLE CHANGE TO THE MEDIUM RANGE FORECAST WAS MADE THIS AFTERNOON,
AS A GENERAL EXPECTATION OF CONTINUED WARM AND DRY WEATHER WILL
BE IN PLACE FOR THURSDAY AND FRIDAY, AS WELL AS EVEN INTO SATURDAY
BEFORE A MORE SIGNIFICANT CHANCE OF THUNDERSTORMS AND POTENTIAL
SEVERE WEATHER RETURNS TO THE AREA BY LATE SATURDAY AND SATURDAY
NIGHT.

BY WEDNESDAY NIGHT THE MODELS ARE IN GREAT AGREEMENT EJECTING A
DEEPENED MID LEVEL LOW FROM THE NORTHERN PLAINS INTO SOUTH CENTRAL
KANSAS. WHILE SOUTHWEST FLOW REMAINS ESTABLISHED ALOFT ACROSS THE
HIGH PLAINS REGION. WITH TIME INTO WEDNESDAY NIGHT AND THURSDAY, THE
LARGE CYCLONE THAT REMAINS ANCHORED OFF THE NORTHWEST PACIFIC COAST
WILL HELP ALLOW HEIGHT RISES AND EVENTUALLY A DEVELOPED MID LEVEL
ANTICYCLONE FROM NEW MEXICO TO MINNESOTA.  WITH HIGH PRESSURE ALOFT,
THE MEDIUM RANGE PERIOD WILL BRING FAIRLY LIGHT WINDS BEFORE
SOUTHWEST FLOW ALOFT BECOME AGAIN ESTABLISHED BY SATURDAY.
INCREASING LOW LEVEL MOISTURE ADVECTION WILL RETURN ON SATURDAY WITH
INCREASING CHANCES FOR DRYLINE THUNDERSTORMS/MCS ACTIVITY SATURDAY
INTO SATURDAY NIGHT. A FRONTAL BOUNDARY WOULD BE BEST TIMED INTO THE
AREA AGAIN ON SUNDAY WITH CLOUDY A COOL CONDITIONS PROBABLY
FOLLOWING THE PASSAGE INTO SUNDAY NIGHT.

&&

.AVIATION...

STRONG SOUTHEAST WINDS WILL BE ONGOING THROUGH THE EVENING BEFORE
SOME DECOUPLING OCCURS, BUT A GRADIENT WILL ALSO BE IN PLAY. LATE
AFTERNOON AND EVENING WILL BRING SCATTERED STRONG TO SEVERE
THUNDERSTORMS THAT MAY AFFECT ANY AND ALL TERMINALS SITES.  TEMPOS
WILL BE USED FOR LATE AFTERNOON CONVECTIVE ACTIVITY, BEFORE A
PREVAILING TSRA MAY BE NEEDED IN THE EASTERN TERMINALS BY EARLY
EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  81  61  86 /  50  50  40  20
GCK  56  81  59  85 /  40  40  40  20
EHA  52  82  58  85 /  30  50  40  20
LBL  60  83  59  86 /  40  50  40  20
HYS  62  82  62  84 /  50  30  40  20
P28  65  85  64  87 /  30  50  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>080-084>088.

&&

FN25/33/33
Hazardous weather outlook, May 24, 12:36 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 PM CDT MON MAY 24 2010

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1236 PM CDT MON MAY 24 2010 /1136 AM MDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE KANSAS COLORADO
LINE BY EARLY AFTERNOON. HAIL UP TO GOLFBALL SIZED AND TORNADOES ARE
POSSIBLE WITH THESE EARLY THUNDERSTORMS.

THERE IS A BETTER CHANCE FOR MORE WIDESPREAD SEVERE THUNDERSTORMS
WITH QUARTER-SIZED HAIL, WINDS TO 70 MPH, AND TORNADOES.  THE
GREATEST THREAT WILL GENERALLY BE NORTH OF HIGHWAY 96 BETWEEN 5 AND
9 PM CDT. ALTHOUGH THIS IS THE BEST TIMEFRAME AND AREA FOR ORGANIZED
SEVERE WEATHER, ISOLATED THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE
ANYWHERE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING.

IN ADDITION, IT WILL BE VERY WINDY THIS AFTERNOON AND EVENING.
SOUTH WINDS ARE EXPECTED BETWEEN 25 TO 35 MPH WITH GUSTS TO NEAR 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS COULD POSSIBLY BE NEEDED FROM 5 PM TO 9 PM THIS EVENING,
NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO SAINT JOHN.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/32/33

In the hours before

Local storm report, May 24, 7:11 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 WNW MONTEZUMA         37.61N 100.49W
05/24/2010  M1.00 INCH       GRAY               KS   PUBLIC

&&

06
Local storm report, May 24, 7:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 N ARNOLD              38.67N 100.03W
05/24/2010  M0.75 INCH       NESS               KS   PUBLIC

&&

06
Local storm report, May 24, 7:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 ENE ALAMOTA           38.47N 100.24W
05/24/2010  M1.00 INCH       LANE               KS   CO-OP OBSERVER

&&

JFINCH
Local storm report, May 24, 7:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             16 W JETMORE            38.08N 100.19W
05/24/2010  E0.75 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

UMSCHEID
Local storm report, May 24, 7:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             6 ESE KALVESTA          38.03N 100.18W
05/24/2010  M0.75 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

06
Local storm report, May 24, 7:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             7 N JETMORE             38.18N 99.89W
05/24/2010  E0.88 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:07 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego38 min
May 24, 7:12 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman48 min
May 24, 7:46 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego44 min
May 24, 8:26 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush49 min
May 24, 8:37 PM CDTSevere Thunderstorm WarningDDCBarber38 min
May 24, 11:50 PM CDTSpecial Weather StatementDDCKiowa55 min
May 25, 12:27 AM CDTSpecial Weather StatementDDCPratt63 min
May 25, 3:06 PM CDTSevere Thunderstorm WarningDDCStanton39 min
May 25, 6:23 PM CDTSevere Thunderstorm WarningDDCHamilton24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.